Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 181, NWS North Platte, NE

July 5, 2016Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 5, 2016, 7:01 PM CDT for Custer County, Nebraska. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2016, 7:01 PM CDT (00:01 UTC)
Expired
Jul 5, 2016, 7:14 PM CDT
In force
13 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Custer County, NE

The radar

The Grand Island radar (KUEX), 114 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 6:22 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 916 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
916 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
2408 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

794 
WUUS53 KLBF 060001
SVRLBF
NEC041-060030-
/O.NEW.KLBF.SV.W.0181.160706T0001Z-160706T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
701 PM CDT TUE JUL 5 2016

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CUSTER COUNTY IN CENTRAL NEBRASKA...

* UNTIL 730 PM CDT

* AT 701 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  LITCHFIELD... OR 28 MILES SOUTHEAST OF BROKEN BOW...MOVING EAST AT
  30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GAVIN SIDING AND BLOCK HILL BASIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4105 9932 4116 9936 4129 9920 4105 9921
TIME...MOT...LOC 0001Z 264DEG 24KT 4114 9923 

HAIL...1.00IN
WIND...60MPH
 
$$

JACOBS
2 follow-up statements
619 
WWUS53 KLBF 060007
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
707 PM CDT TUE JUL 5 2016

NEC041-060030-
/O.CON.KLBF.SV.W.0181.000000T0000Z-160706T0030Z/
CUSTER NE-
707 PM CDT TUE JUL 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN CUSTER COUNTY...

AT 707 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
LITCHFIELD...OR 29 MILES SOUTHEAST OF BROKEN BOW...MOVING EAST AT 30
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BLOCK HILL BASIN.

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 306 AND 307.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4105 9929 4116 9929 4122 9920 4105 9921
TIME...MOT...LOC 0007Z 264DEG 24KT 4114 9919 

HAIL...1.00IN
WIND...60MPH
 
$$

JACOBS/MOLDAN
637 
WWUS53 KLBF 060014
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
714 PM CDT TUE JUL 5 2016

NEC041-060023-
/O.CAN.KLBF.SV.W.0181.000000T0000Z-160706T0030Z/
CUSTER NE-
714 PM CDT TUE JUL 5 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CUSTER COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
CENTRAL NEBRASKA.

LAT...LON 4105 9929 4116 9929 4122 9920 4105 9921
TIME...MOT...LOC 0012Z 264DEG 24KT 4114 9913 

$$

JACOBS/MOLDAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:38 PM CDT, 23 minutes earlier.

Area forecast discussion, Jul 5, 6:38 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
638 PM CDT TUE JUL 5 2016

.SYNOPSIS...
Issued at 301 PM CDT Tue Jul 5 2016

Isolated to scattered showers with a few embedded thunderstorms have
been ongoing most of the day across the area. This has kept temps
cooler than originally expected due to the clouds, however in a few
locations where the sun was able to shine for a few hours temps
soared into the mid 90s (like OGA which last ob reported 96). A
surface low was analyzed across S Dakota with a warm front into Iowa
and a cold front trailing into Wyoming. Little change from yesterday
with the upper levels as generally zonal flow across the high
plains.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 301 PM CDT Tue Jul 5 2016

A couple of weak boundaries across the CWA late this afternoon will
be focus for some isolated/scattered thunderstorms. CAPE is good
however marginal shear. Storms will move quickly to the northeast.
More of a focus will be the an upper level disturbance as it drifts
across the area. The wave has already started to fire convection
across se Wyoming and ne Colorado. Meanwhile overnight the cold
front will drift across the area and stall to the south.

Models are expecting more sun in the wake of this evenings storms
with highs in the upper 80s to mid 90s, warmest across sw zones. At
this time this looks good however was expected more sun today which
gives me less than normal confidence. Still going to see moisture
across the area and another reinforcing cold front will approach the
area. In addition should see another upper level disturbance.
Tomorrow the shear is a little stronger and continue to see good
afternoon instability. Good model consensus about storms firing
early across western S Dakota and pushing to the southeast with the
cold front. The question is the southwestward extent of the
development and the timing. High pops across n central and will
monitor for western Nebraska.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 301 PM CDT Tue Jul 5 2016

Jet lies along the US canadian border with mainly zonal flow
across the lower 48. Stationary boundary will lie across western
Nebraska on Wednesday with convection continuing into the evening
mainly over northern Nebraska as upper trough moves onto the
northern plains. Showers ending over north central zones Oneill
vicinity as we get on backside of upper trough. Highs Thursday and
Friday in the 80s as cooler air filters in behind the upper low.
Heat returns Saturday and Sunday as ridge builds in from the west.
Precipitation confined further west as it develops along the front
range of the Rockies and then moves east into more stable air and
diminishing. Stronger upper system moving into Idaho through the
weekend with increasing chances of precipitation through western
Nebraska through the beginning of the work week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 638 PM CDT Tue Jul 5 2016

Thunderstorms...some of which may be strong or severe are the
primary concern going in the aviation forecast. The latest
convective allowing models indicate continued development of
storms across west central Nebraska. The latest guidance suggests
storms through KLBF between 01-03z. Variable wind gusts in excess
of 45kts are expected. At KVTN the convective threat is less
certain...so at this point will only carry VCTS and update if
needed. Otherwise additional storms are progged to impact much of
west central Nebraska once again late in the forecast period.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...Masek
SHORT TERM...Masek
LONG TERM...Power
AVIATION...Jacobs
Hazardous weather outlook, Jul 5, 3:16 PM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
316 PM CDT TUE JUL 5 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-062030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
316 PM CDT TUE JUL 5 2016 /216 PM MDT TUE JUL 5 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT. MOSTLY ISOLATED STORM
COVERAGE IS EXPECTED. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE FAR EASTERN PORTION OF THE OUTLOOK
AREA...ALONG AND EAST OF A NORTH PLATTE TO ONEILL LINE. ELSEWHERE
A MARGINAL RISK OF SEVERE WEATHER EXISTS. LARGE HAIL AND WIND
DAMAGE ARE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE RISK OF SEVERE WEATHER INCREASES WEDNESDAY AND MORE ORGANIZED
STORM DEVELOPMENT IS EXPECTED. STORM COVERAGE COULD BECOME
SCATTERED ACROSS NORTH CENTRAL NEBRASKA AND THERE IS SOME TORNADO
RISK IN ADDITION TO WIND DAMAGE AND LARGE HAIL. STORM DEVELOPMENT
COULD COMMENCE DURING THE AFTERNOON ACROSS NORTHWESTERN NEBRASKA
AND SPREAD SOUTHEAST IN THE EVENING.

MOSTLY ISOLATED THUNDERSTORM COVERAGE IS EXPECTED ON THURSDAY
EAST OF VALENTINE AND BROKEN BOW. A FEW STRONG OR ISOLATED SEVERE
STORMS COULD FORM. THE RISK IS LARGE HAIL AND WIND DAMAGE.

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH MONDAY AND MOSTLY
ISOLATED STORM COVERAGE IS EXPECTED. THE RISK OF SEVERE WEATHER
IS UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Special weather statement, Jul 5, 5:43 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
443 PM MDT TUE JUL 5 2016

NEZ022-035-056-057-052330-
GARDEN-KEITH-DEUEL-ARTHUR-
443 PM MDT TUE JUL 5 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ARTHUR...
SOUTHEASTERN GARDEN...EASTERN DEUEL...WESTERN KEITH AND NORTHWESTERN
PERKINS COUNTIES...

AT 442 PM MDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES NORTHEAST OF OSHKOSH TO NEAR JULESBURG...AND
MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OSHKOSH...BIG SPRINGS...BRULE...LEWELLEN...BARTON...LEMOYNE...
INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD...BELMAR...
GOLDENEYE STATE WILDLIFE MANAGEMENT AREA...
CLEAR CREEK STATE WILDLIFE MANAGEMENT AREA...
ASH HOLLOW STATE HISTORICAL PARK...LAKE VIEW CAMPGROUND...
BLUEWATER BATTLEFIELD STATE HISTORICAL PARK...
OTTER CREEK CAMPGROUND...WINDLASS HILL...RUTHON...
EAGLE GULCH CAMPGROUND AND MEGEATH.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 92 BETWEEN MILE MARKERS 115 AND 132.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 93 AND 121.

IF YOU ARE ON OR NEAR LAKE MCCONAUGHY...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 4156 10235 4156 10180 4100 10180 4100 10195
      4101 10205 4100 10235
TIME...MOT...LOC 2242Z 267DEG 25KT 4150 10227 4105 10226

ET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:17 PM CDTSpecial Weather StatementLBFSheridan43 min
Jul 5, 7:21 PM CDTSpecial Weather StatementLBFHayes39 min
Jul 5, 8:07 PM CDTSpecial Weather StatementLBFGrant38 min
Jul 5, 9:32 PM CDTSpecial Weather StatementLBFMcPherson43 min
Jul 6, 4:07 PM CDTSevere Thunderstorm WarningLBFArthur, Garden38 min
Jul 6, 4:17 PM CDTTornado WarningLBFSheridan43 min
Jul 6, 4:35 PM CDTSevere Thunderstorm WarningLBFArthur25 min
Jul 6, 4:40 PM CDTSevere Thunderstorm WarningLBFCherry35 min
Jul 6, 4:59 PM CDTSevere Thunderstorm WarningLBFArthur31 min
Jul 6, 4:59 PM CDTSevere Thunderstorm WarningLBFSheridan31 min
Jul 6, 5:04 PM CDTTornado WarningLBFSheridan26 min
Jul 6, 5:26 PM CDTSevere Thunderstorm WarningLBFArthur34 min
Jul 6, 5:29 PM CDTTornado WarningLBFSheridan31 min
Jul 6, 5:31 PM CDTSevere Thunderstorm WarningLBFSheridan29 min
Jul 6, 5:43 PM CDTSevere Thunderstorm WarningLBFSheridan32 min
Jul 6, 5:57 PM CDTTornado Warning Tornado observedLBFGrant, Sheridan33 min
Jul 6, 6:01 PM CDTSevere Thunderstorm WarningLBFCherry29 min
Jul 6, 6:04 PM CDTSevere Thunderstorm WarningLBFCherry41 min
Jul 6, 6:16 PM CDTTornado Warning Tornado observedLBFCherry29 min
Jul 6, 6:33 PM CDTSevere Thunderstorm WarningLBFMcPherson27 min
Jul 6, 6:39 PM CDTSevere Thunderstorm WarningLBFGrant, Hooker36 min
Jul 6, 6:43 PM CDTTornado WarningLBFCherry32 min
Jul 6, 6:47 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.